Nevada, 2012High Wind and Strong Wind in Nevada, July 4, 2012
July 4, 2012 · NWS VEF · 2 events in 2 counties and zones
Rain-cooled air produced strong outflow winds in a few locations. No lightning was observed during the event.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain-cooled air produced strong outflow winds in a few locations. No lightning was observed during the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 4, 9:05 AM PST, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 4, 9:05 AM PST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1005 AM PDT WED JUL 4 2012
.SYNOPSIS...MONSOON MOISTURE WILL SPREAD OVER THE MOHAVE DESERT AND
PORTIONS OF THE SOUTHERN GREAT BASIN TODAY...RESULTING IN SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS. SLIGHTLY DRIER CONDITIONS ARE
EXPECTED THURSDAY AND FRIDAY...HOWEVER THERE WILL REMAIN A SLIGHT
CHANCE FOR THUNDERSTORMS MAINLY OVER NORTHWEST ARIZONA...NORTHEAST
CLARK AND NORTHEAST LINCOLN COUNTIES GOING INTO THE WEEKEND.
&&
.UPDATE...MONSOON MOISTURE BEING PULLED FURTHER WEST AND NORTH OVER
INYO COUNTY BY WEAK UPPER TROUGH ALONG THE WEST COAST. COOP AND
ALERT STATIONS FROM THE MORONGO VALLEY UP TOWARD BARSTOW REPORTED
SEVERAL HUNDREDTHS OF AN INCH OF RAIN EARLIER THIS MORNING. A NEW
BAND OF SHOWERS WAS MOVING INTO SOUTHEAST SAN BERNARDINO AND
SOUTHERN MOHAVE COUNTY AS OF THIS WRITING. THIS BAND IS ASSOCIATED
WITH A H7-H5 SHORTWAVE WHICH WAS ANALYZED OVER SOUTHERN ARIZONA THIS
MORNING. THE RIPPLE WILL CONTINUE TO DRIFT NORTH THROUGH THE DAY AND
INTO THIS EVENING. A MODIFIED LAS VEGAS SOUNDING AS WELL AS THE NAM
BURF SOUNDING PRODUCES LITTLE OR NOT CAPE. DUE TO CONSIDERABLE
AMOUNT OF CLOUD COVER AND LACK OF CAPE TO SUPPORT STRONG
UPDRAFTS...THINKING THAT ATMOSPHERE WILL REMAIN STRATIFIED AND
SUPPORT RAIN SHOWERS WHILE ANY THUNDERSTORMS WILL BE VERY ISOLATED.
UPDATED PACKAGE IS OUT WHICH INCREASED CLOUD ESPECIALLY OVER INYO
COUNTY AND DID TRIM A FEW MORE DEGREES OFF TODAYS HIGHS.
&&
.AVIATION...FOR MCCARRAN...SOUTHERLY WINDS GENERALLY AROUND 10KTS
THROUGH TONIGHT WITH GUSTS AROUND 20KTS ON AVERAGE DURING THE
AFTERNOON AND EARLY EVENING. MOSTLY CLOUDY SKIES ARE EXPECTED
THROUGH TONIGHT WITH ISOLATED RAIN SHOWERS POSSIBLE THIS AFTERNOON
THROUGH TONIGHT. CEILINGS WILL DROP TO AS LOW AS 7KFT AT TIMES.
TEMPERATURES ARE FORECAST TO REMAIN BELOW 100F TODAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL BE MAINLY SOUTHERLY AT 10-15KTS WITH GUSTS
20-25KTS. MOSTLY CLOUDY SKIES AND ISOLATED TO SCATTERED SHOWERS WITH
A SLIGHT CHANCE OF THUNDERSTORMS ARE EXPECTED ACROSS MOHAVE...SAN
BERNARDINO...CLARK AND LINCOLN COUNTIES THIS AFTERNOON THROUGH
TONIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER MOHAVE
COUNTY. THUNDERSTORMS WILL PRODUCE GUSTY AND ERRATIC WINDS. CEILINGS
IN THUNDERSTORMS COULD DROP TO AS LOW AS 7KFT.
&&
.FIRE WEATHER...MONSOON MOISTURE SPREADING NORTH TODAY WITH ISOLATED
TO SCATTERED RAIN SHOWERS ALONG WITH A SLIGHT CHANCE OF
THUNDERSTORMS EXPECTED OVER MOHAVE...THE EASTERN TWO THIRDS OF SAN
BERNARDINO COUNTY...CLARK AND PORTIONS OF LINCOLN COUNTY INTO THIS
EVENING. THERE STILL IS SOME CONCERN WITH DRY THUNDERSTORMS WITH
RAIN AMOUNTS GENERALLY LESS THAN A TENTH OF AN INCH FROM THE RAIN
SHOWERS. MOISTURE STILL APPEARS TO SHIFT EAST ON THURSDAY AND INTO
FRIDAY WITH THE MAIN AREA OF CONCERN FOR THUNDERSTORM DEVELOPMENT
REMAINING OVER MOHAVE/ERN CLARK AND ERN LINCOLN COUNTIES INTO THE
WEEKEND.
&&
.PREV DISCUSSION...
252 AM PDT WED JUL 4 2012
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...MONSOON MOISTURE
CONTINUES TO MOVE INTO THE SOUTHEAST PORTION OF THE CWA THIS MORNING
AS YUMA VAD WIND PROFILE SHOWING SOLID SOUTHERLY FLOW THROUGH THE
LOWER 6K FEET BEFORE TURNING MORE SOUTHEAST AND DEWPOINTS HAVE
INCREASED INTO THE MID 40S AS FAR NORTH AS THE KLAS VALLEY AND WEST
TO KDAG. HOWEVER PER THE PREVIOUS DISCUSSION...THERE CONTINUES TO BE
CONSIDERABLE UNCERTAINTY ON THE OUTCOME OF THIS MOISTURE PUSH.
TAKING A LOOK AT THE MODELS...THE ECMWF CONTINUES TO CONCENTRATE THE
MAIN ACTIVITY TODAY AND THURSDAY OVER MOHAVE COUNTY ARIZONA...WHILE
THE GFS INDICATING THE BEST DYNAMICS TO BE MAINLY SOUTH OF
INTERSTATE 15 TODAY AND THEN DRYING FROM THE WEST AND MORE STABLE ON
THURSDAY...WHILE THE NAM IS SHOWING THURSDAY WILL BE THE BEST DAY
FOR THUNDERSTORMS...BUT ALSO DRYING FROM THE WEST ON THURSDAY. THE
WEAK WAVE WHICH WE HAVE BEEN DISCUSSING THE PAST FEW DAYS WILL BE
CROSSING OVER THE CWA TODAY/TONIGHT AND THEN SHIFTING OUT OF THE
AREA ON THURSDAY. THIS WOULD TEND TO PROVIDE BETTER LIFT AND TREND
TOWARDS THE GFS BEING THE BEST MODEL. HOWEVER A MAJOR PROBLEM IS
THAT A LARGE AREA OF DEBRIS CLOUDS HAS MOVED OVER MOST OF SAN
BERNARDINO/CLARK/MOHAVE COUNTY OVERNIGHT WHICH WILL HAMPER HEATING
DURING AT LEAST THE INITIAL PART OF THE DAY. WITH ALL THIS IN
MIND...THE BEST AREA FOR CONVECTION TODAY WILL BE OVER MOHAVE COUNTY
AS LESS INITIAL CLOUDINESS EXPECTED/BEST INSTABILITY/HIGHEST THETA-E
VALUES AND PWAT VALUES PUSHING TO NEAR 2 INCHES ARE EXPECTED. THUS
WILL CONTINUE SCATTERED THUNDERSTORMS IN THIS AREA WITH POPS
TRENDING TOWARDS 30-50 PERCENT AND THEN CONTINUE TO LEAN TOWARDS THE
GFS WITH ISOLATED TO SCATTERED THUNDERSTORMS MAINLY SOUTH OF
INTERSTATE 15. EXPECT THAT AS THE WAVE SHIFTS OVER/BEGINS TO EXIT
THE CWA TONIGHT...THAT ISOLATED/SCATTERED CONVECTION WILL CONTINUE
THROUGH THE OVERNIGHT HOURS LEADING INTO THURSDAY. SINCE THE NAM/GFS
ARE SHOWING DRYING FROM THE WEST ON THURSDAY...WILL PULL BACK ON
MENTION OF THUNDERSTORMS FOR THURSDAY TO MAINLY LINCOLN/CLARK/MOHAVE
COUNTIES AND ALTHOUGH THE MAIN ACTIVITY WILL ONCE AGAIN BE IN THE
AFTERNOON/EVENING...NOT OUT OF THE QUESTION THAT ISOLATED STORMS
WILL CONTINUE INTO EARLY FRIDAY MORNING WITH FRIDAY/S ACTIVITY BEING
CONFINED TO MAINLY MOHAVE AND THE EASTERN PORTION OF LINCOLN
COUNTIES.
WITH THE CLOUD COVER OVER THE SOUTHERN THIRD OF THE FORECAST AREA
TODAY...EXPECT DAYTIME TEMPERATURES WILL BE BELOW NORMAL WHICH WILL
ALSO CONTINUE INTO THURSDAY. BY FRIDAY WITH THE EXPECTANT DRIER
CONDITIONS...LOOK FOR TEMPERATURES TO WARM TO NEAR NORMAL. MEANWHILE
THE NORTHWEST PORTION OF THE AREA SHOULD CONTINUE TO SEE NEAR TO
ABOVE NORMAL READINGS THROUGH THE SHORT TERM.
.LONG TERM...SATURDAY THROUGH TUESDAY...MID/UPPER LEVEL HIGH
PRESSURE WILL BE CENTERED WAY EAST OF THE AREA SATURDAY...OVER IOWA
AND MISSOURI. THIS IS NOT THE FAVORED POSITION FOR BRINGING IN
ABUNDANT MONSOON MOISTURE AND THE MODELS ARE KEEPING MOISTURE AND
INSTABILITY MAINLY EAST OF THE FORECAST AREA. HOWEVER...THE HIGH
DOES STRETCH BACK WEST ACROSS MUCH OF THE SOUTHWEST AND WITH A WEAK
SOUTH TO SOUTHEAST FLOW OVER THE AREA...I AM NOT WILLING TO TOTALLY
REMOVE MENTION OF THUNDERSTORMS. I LEFT A SLIGHT CHANCE IN FOR
EASTERN PORTIONS OF LINCOLN AND MOHAVE COUNTIES. THE HIGH IS THEN
FORECAST TO GRADUALLY SHIFT WESTWARD. HOWEVER...THE MODELS STILL
KEEP MOISTURE AND INSTABILITY MAINLY EAST OF THE AREA SO I JUST KEPT
A SLIGHT CHANCE OF THUNDERSTORMS IN THE SAME AREAS FOR SUNDAY
THROUGH TUESDAY. MODEL SOUNDINGS INDICATE A WARM/STABLE LAYER AT
600-500MB WHICH WILL KEEP THINGS CAPPED OVER THE MAJORITY OF THE
FORECAST AREA. MODELS ARE HINTING THAT THE HIGH MAY ACTUALLY BECOME
CENTERED ROUGHLY OVER NEVADA BY TUESDAY WHICH WOULD LIKELY CAP
CONVECTION. WITH HEIGHTS RISING IN RESPONSE TO THE WESTWARD
MIGRATION OF THE HIGH...TEMPERATURES WILL WARM TO SEVERAL DEGREES
ABOVE NORMAL.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
UPDATE...PIERCE
PREV DISCUSSION...JENSEN/HARRISON
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 4, 4:45 AM PST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
545 AM PDT WED JUL 4 2012
CAZ519>522-NVZ014-050000-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
545 AM PDT WED JUL 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
NO WEATHER HAZARDOUS ARE EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO WEATHER HAZARDOUS ARE EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ523>526-050000-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-
545 AM PDT WED JUL 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
THROUGH THIS EVENING...BEFORE DECREASING OVERNIGHT. LOCAL GUSTY
WINDS AND BRIEF HEAVY RAINFALL ESPECIALLY THIS AFTERNOON AND
EVENING MAY BE SEEN FROM THESE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DRYING IS EXPECTED ON THURSDAY WITH SHOWERS AND THUNDERSTORMS
SHIFTING TO THE EAST OF THE AREA. NO HAZARDOUS WEATHER IS EXPECTED
THURSDAY THROUGH TUESDAY.
NO WEATHER HAZARDOUS ARE EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001>003-036-CAZ527-NVZ015>022-050000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
545 AM PDT WED JUL 4 2012 /545 AM MST WED JUL 4 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED...
MAINLY THIS AFTERNOON AND EVENING...BUT ISOLATED STORMS ARE LIKELY
THROUGH TONIGHT. THE MAIN CONCERN WITH THESE STORMS WILL BE LOCAL
GUSTY WINDS. HOWEVER BRIEF HEAVY RAINFALL MAY CAUSE PONDING OF
WATER AND OR FLOWING WATER IN NORMALLY DRY WASHES...ESPECIALLY
ACROSS THE SOUTHERN PORTION OF MOHAVE COUNTY THIS AFTERNOON AND
EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ALTHOUGH MONSOON MOISTURE IS EXPECTED TO DECREASE ON THURSDAY...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE
AREA. BY FRIDAY AND GOING INTO THE WEEKEND AND THEN INTO
TUESDAY...THUNDERSTORMS ARE EXPECTED TO BE CONFINED TO MAINLY
MOHAVE COUNTY AND THE EASTERN PORTION OF LINCOLN COUNTY. LOCAL
GUSTY WINDS AND BRIEF HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE
FROM THESE STORMS INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Las Vegas Valley
- When
- July 4, 12:14 PM PST
- Where
- Las Vegas Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
This gust occurred in the southwest corner of Las Vegas, 2 miles N of Sloan.
Strong Wind, Lake Mead/Lake Mohave National Recreation Area
- When
- July 4, 12:20 PM PST to 12:40 PM PST
- Where
- Lake Mead/Lake Mohave National Recreation Area forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
Strong outflow winds from rain-cooled air sank or capsized a total of six boats, mainly in the Callville Bay area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Illinois, July 4 to 7, 201225 deaths · $750,000 · 18 events
- Excessive Heat and Heat in Pennsylvania, July 4 to 7, 20128 deaths · 8 events
- Excessive Heat in Missouri, July 4 to 7, 20123 deaths · 3 events
- Heat in Maryland, July 4 to 8, 20122 deaths · 5 events
- Hail and Damaging Winds in Ohio, July 4 to 5, 2012$7.5 million · 2.5 in hail · 44 events
- Heat in Nevada, July 4, 20121 death · 1 event
- Hail and Damaging Winds in Georgia, July 4 to 5, 2012$2.5 million · 1.75 in hail · 23 events
- Excessive Heat in Iowa, July 4 to 7, 201214 injured · 21 events
- Hail and Damaging Winds in Vermont, July 4, 2012$860,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Mississippi, July 4 to 7, 2012$1.0 million · 1.75 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, July 4, 2012$50,000 · 2 in hail · 59 events
- Heavy Rain in Arizona, July 4, 2012$250,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382302, 382303.